Alert archive / Texas / Coastal Flood Statements in 2022
Coastal Flood Statement 13, NWS Brownsville, TX
NWS Brownsville, TX issued this coastal flood statement at Oct 12, 2022, 4:05 AM CDT for Cameron County, Kenedy County, Willacy County, Texas. It took effect at Oct 12, 2022, 4:00 PM CDT. It was in force for 8 hr.
The area
The counties it named.
The facts
- Issued
- Oct 12, 2022, 4:05 AM CDT (09:05 UTC)
- In effect from
- Oct 12, 2022, 4:00 PM CDT
- Expired
- Oct 13, 2022, 12:00 AM CDT
- In force
- 8 hr
- Issued by
- NWS Brownsville, TX
Counties Cameron County, TX, Kenedy County, TX, Willacy County, TX
The radar
The Brownsville radar (KBRO), 69 km from the middle of the area, began a volume at 09:07 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Brownsville Intl, TX (KBRO), launched 00:00Z, 9.1 hours before the alert went out and 71 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 838 J/kg
- Mixed-layer CIN
- -15 J/kg
- Mixed-layer LCL
- 973 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 22 m²/s²
- 0-3 km storm-relative helicity
- 50 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.5
The text
As transmitted.
566 WHUS44 KBRO 120905 CFWBRO Coastal Hazard Message National Weather Service Brownsville TX 405 AM CDT Wed Oct 12 2022 TXZ451-454-455-121800- /O.NEW.KBRO.CF.S.0013.221012T2100Z-221013T0500Z/ /O.EXT.KBRO.RP.S.0039.000000T0000Z-221013T1200Z/ Kenedy Island-Willacy Island-Cameron Island- 405 AM CDT Wed Oct 12 2022 ...HIGH RIP CURRENT RISK NOW IN EFFECT THROUGH THURSDAY MORNING... ...COASTAL FLOOD STATEMENT IN EFFECT FROM 4 PM CDT THIS AFTERNOON THROUGH THIS EVENING... * WHAT...For the High Rip Current Risk, dangerous rip currents. For the Coastal Flood Statement, isolated minor coastal flooding expected. * WHERE...Kenedy Island, Willacy Island and Cameron Island Counties. * WHEN...For the High Rip Current Risk, through Thursday morning. For the Coastal Flood Statement, from 4 PM CDT this afternoon through this evening. * IMPACTS...Wave run-up may approach the dunes along narrow beaches. Beach equipment, such as umbrellas and chairs, could be moved by waves. Vehicles driving along narrow beaches may experience higher water levels. Elevated water levels may also occur across the Laguna Madre and South Bay, and along State Highway 4 west of Boca Chica State Park. Rip currents can sweep even the best swimmers away from shore into deeper water. * ADDITIONAL DETAILS...The potential for minor coastal flooding will be highest near high tide at 8:17 PM. PRECAUTIONARY/PREPAREDNESS ACTIONS... Do not drive through flooded roadways. Swim near a lifeguard. If caught in a rip current, relax and float. Don't swim against the current. If able, swim in a direction following the shoreline. If unable to escape, face the shore and call or wave for help. && $$
2 follow-up statements
478 WHUS44 KBRO 121907 CFWBRO Coastal Hazard Message National Weather Service Brownsville TX 207 PM CDT Wed Oct 12 2022 TXZ451-454-455-130315- /O.EXT.KBRO.RP.S.0039.000000T0000Z-221013T0100Z/ /O.CON.KBRO.CF.S.0013.221012T2100Z-221013T0500Z/ Kenedy Island-Willacy Island-Cameron Island- 207 PM CDT Wed Oct 12 2022 ...HIGH RIP CURRENT RISK NOW IN EFFECT UNTIL 8 PM CDT THIS EVENING... ...COASTAL FLOOD STATEMENT REMAINS IN EFFECT UNTIL MIDNIGHT CDT TONIGHT... * WHAT...For the High Rip Current Risk, dangerous rip currents. For the Coastal Flood Statement, isolated minor coastal flooding expected. * WHERE...Kenedy Island, Willacy Island and Cameron Island Counties. * WHEN...For the High Rip Current Risk, until 8 PM CDT this evening. For the Coastal Flood Statement, until midnight CDT tonight. * IMPACTS...Wave run-up may approach the dunes along narrow beaches. Beach equipment, such as umbrellas and chairs, could be moved by waves. Vehicles driving along narrow beaches may experience higher water levels. Elevated water levels may also occur across the Laguna Madre and South Bay, and along State Highway 4 west of Boca Chica State Park. Rip currents can sweep even the best swimmers away from shore into deeper water. * ADDITIONAL DETAILS...The potential for minor coastal flooding will be highest near high tide at 8:17 PM. PRECAUTIONARY/PREPAREDNESS ACTIONS... Do not drive through flooded roadways. Swim near a lifeguard. If caught in a rip current, relax and float. Don't swim against the current. If able, swim in a direction following the shoreline. If unable to escape, face the shore and call or wave for help. && $$
523 WHUS44 KBRO 130100 CFWBRO Coastal Hazard Message National Weather Service Brownsville TX 800 PM CDT Wed Oct 12 2022 TXZ451-454-455-130500- /O.EXP.KBRO.RP.S.0039.000000T0000Z-221013T0100Z/ /O.CON.KBRO.CF.S.0013.000000T0000Z-221013T0500Z/ Kenedy Island-Willacy Island-Cameron Island- 800 PM CDT Wed Oct 12 2022 ...COASTAL FLOOD STATEMENT REMAINS IN EFFECT UNTIL MIDNIGHT CDT TONIGHT... ...HIGH RIP CURRENT RISK HAS EXPIRED... * WHAT...Isolated minor coastal flooding. * WHERE...Kenedy Island, Willacy Island and Cameron Island Counties. * WHEN...Until midnight CDT tonight. * IMPACTS...Wave run-up may approach the dunes along narrow beaches. Beach equipment, such as umbrellas and chairs, could be moved by waves. Vehicles driving along narrow beaches may experience higher water levels. Elevated water levels may also occur across the Laguna Madre and South Bay, and along State Highway 4 west of Boca Chica State Park. PRECAUTIONARY/PREPAREDNESS ACTIONS... Do not drive through flooded roadways. && $$
What forecasters said that day
The local office's own words before this coastal flood statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Brownsville, TX wrote its last area forecast discussion before this coastal flood statement went out at Oct 12, 4:00 AM CDT, 5 minutes earlier.
Area forecast discussion, Oct 12, 4:00 AM CDT, 5 minutes before
Area Forecast Discussion
National Weather Service Brownsville TX
400 AM CDT Wed Oct 12 2022
...New SHORT TERM, LONG TERM, MARINE...
.SHORT TERM...
(Today through Thursday)
Issued at 308 AM CDT Wed Oct 12 2022
A 500mb trough over the Plains this morning will dig into the
Great Lakes region tonight into Thursday. As the mid-level trough
axis swings eastward, the associated cold front will push across
the Lone Star State today into tonight. The frontal boundary is
then expected to stall north of the CWA on Thursday. A pre-frontal
may drift into Deep South Texas on late tonight and Thursday
resulting in winds briefly shifting to the north or northeast.
Tropical Storm Karl located in the far southwestern Gulf of Mexico
is forecast to slowly approach the Mexican coast in the next 36
hours. No direct impacts are expected with Karl across Deep South
Texas. However, some possible impacts along the Lower Texas Coast
will include slightly higher Gulf swells, dangerous rip currents,
and the potential of minor coastal flooding.
A dry west to northwest flow aloft and limited moisture near the
surface should keep much of the area mainly dry today into tonight.
However, can't rule out a shower or two near the coast and across
the Gulf waters. Slightly deeper moisture advects into the area
later tonight into Thursday with models indicating that precipitable
water values will be about 1.5 to 1.8 inches inland and near 2
inches offshore (where the bulk of the moisture will likely remain).
Isolated to scattered showers and thunderstorms are expected on
Thursday, mainly along and east of I-69C.
Very light and variable winds have allowed some patchy ground fog to
develop across the area this morning. This fog will be short-lived
and will mix out after sunrise. Temperatures will remain near to
slightly above normal through the period. Highs today and Thursday
will range from the 80s at the beaches to the low to mid 90s inland
with a mix of sun and clouds. Overnight lows in the lower to middle
70s are expected tonight along with some fog around the region. A
high risk of rip currents continue today along with the potential
for narrowing of the beaches and minor coastal flooding near high
tide at 8:17 PM this evening.
Surface high pressure across the northern Gulf of Mexico will
continue to maintain a long easterly fetch across the northern Gulf
of Mexico today into tonight. Have decided to issue a Coastal Flood
Statement for later this afternoon through midnight. The worst of
the narrowing or minor flooding will occur around high tide, which
is at 8:17 PM this evening. Also, some swell from Karl may begin to
impact the Lower Texas Coast on Thursday.
&&
.LONG TERM...
(Thursday night through Tuesday)
Issued at 308 AM CDT Wed Oct 12 2022
Warmer than normal temperatures are expected through the weekend
ahead of a cold front. This cold front will increase rain chances
later Sunday into early next week along with a cool down by the
middle of next week.
An H5 ridge overhead at the beginning of the period should keep much
of the County Warning Area (CWA) dry except along the immediate
coast where a quick coastal shower will remain possible. Daytime
highs will climb into the upper 80s to middle 90s Friday, Saturday,
and Sunday, so near to above normal for the middle of October.
Bigger changes are afoot to end the weekend and early next week! To
start, a longwave H5 trough over the eastern third of the country
will have another shortwave ride down the western side of it through
the Northern Plains over the weekend. This will cause a strong
surface high to head out of Canada and into the US early next week,
causing a cold front to barrel south. Add in an H5 low over
northwestern Mexico moseying east and ejecting into the mean flow
later Sunday into Monday pumping tropical moisture over the region
and things get interesting in a hurry. As of now, rain chances are
highest Monday and Tuesday ahead of and immediately following the
aforementioned cold front. Showers and storms will have the
potential to produce locally heavy rain ahead of and along the front
with PWATs nearing or exceeding 2" Monday into Monday night. There
remains some uncertainty with just how much rain the region could
get, but ensembles are indicating a mean of 1-3" across much of the
CWA. That would be a nice boost for what has been a dry first half
of October, which is normally the second wettest month of the
year.
Temperatures next week are a bit more uncertain as ensembles have a
20 to 25 degree spread between the 10th (widespread 60s) and 90th
(widespread 80s) percentile next Tuesday and a slightly lower spread
of 15 degrees Wednesday. Therefore, the temperature forecast is more
uncertain that usual, so have blended the NBM with the previous
forecast those days.
&&
.AVIATION...
(06Z TAFS)
Issued at 1242 AM CDT Wed Oct 12 2022
Mostly clear skies with Light and variable winds prevail across
Deep South Texas early this morning. Some low clouds and ground
fog may develop towards sunrise leading to brief MVFR conditions.
Otherwise, VFR conditions are expected for the next 24 hours.
Light winds early this morning will become east to southeast later
this morning into the afternoon.
&&
.MARINE...
Issued at 308 AM CDT Wed Oct 12 2022
Now through Thursday... Buoy 42020 reported south-southeast winds
around 8 knots with seas slightly over 4.9 feet with a period of 8
seconds at 0250 CDT/0750 UTC. High pressure across the northern Gulf
will continue to slide eastward today. This will allow long period
swells to decrease slightly. Light onshore flow and moderate seas
will continue through tonight. Winds will shift briefly to north on
Thursday as a weak front approaches the region. Isolated to
scattered showers and thunderstorms are possible through the
period.
Thursday Night through Tuesday...Residual swell from Tropical
Storm Karl in the southern Bay of Campeche will lead to moderate
seas, enough so that Small Craft may need to Exercise Caution to
start the period. As the swell decreases, favorable marine
conditions are anticipated this weekend. However, an incoming cold
front early next week may lead to Small Craft Advisory conditions
along the Lower Texas Coast due to elevated winds and seas.
&&
.PRELIMINARY POINT TEMPS/POPS...
BROWNSVILLE 92 73 93 74 / 20 20 30 10
HARLINGEN 91 71 93 72 / 20 20 30 10
MCALLEN 93 73 95 73 / 10 10 20 10
RIO GRANDE CITY 95 72 97 72 / 0 10 10 10
SOUTH PADRE ISLAND 86 78 86 78 / 20 20 30 10
BAYVIEW/PORT ISABEL 89 72 90 74 / 20 20 30 10
&&
.BRO WATCHES/WARNINGS/ADVISORIES...
TX...High Rip Current Risk through Thursday morning for TXZ451-454-
455.
GM...None.
&&
SHORT TERM...63-KC
LONG TERM....58-Reese
AVIATION...63-KCHazardous weather outlook, Oct 11, 4:20 PM CDT, 11 hours 45 minutes before
Hazardous Weather Outlook National Weather Service Brownsville TX 420 PM CDT Tue Oct 11 2022 TXZ248>255-351-353>355-451-454-455-122130- Zapata-Jim Hogg-Brooks-Inland Kenedy-Starr-Southern Hidalgo- Inland Willacy-Inland Cameron-Coastal Kenedy-Northern Hidalgo- Coastal Willacy-Coastal Cameron-Kenedy Island-Willacy Island- Cameron Island- 420 PM CDT Tue Oct 11 2022 This Hazardous Weather Outlook is for portions of Deep South Texas. .DAY ONE...Tonight Minor coastal flooding, with waves washing up to the base of the dunes at the narrow sections of beaches of South Padre Island and at Boca Chica Beach, is possible. Therefore, a Coastal Flood Statement is in effect from 2 PM this afternoon through 12 AM tonight. .DAYS TWO THROUGH SEVEN...Wednesday through Monday An elevated risk of rip currents is possible at the beaches of South Padre Island and at Boca Chica Beach through much of the period. Minor coastal flooding, due to wave runup, is possible again Wednesday afternoon into Wednesday night. A Coastal Flood Statement may be needed during this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. GMZ130-132-135-150-155-170-175-122130- Laguna Madre from the Port of Brownsville to the Arroyo Colorado- Laguna Madre from the Arroyo Colorado To 5 NM north of Port Mansfield TX- Laguna Madre from 5 nm north of Port Mansfield to Baffin Bay TX- Gulf waters from Port Mansfield to the Rio Grande out 20 nm- Gulf waters from Baffin Bay to Port Mansfield out 20 nm- Gulf waters from Port Mansfield to the Rio Grande extending from 20 to 60 nm- Gulf waters from Baffin Bay to Port Mansfield extending from 20 to 60 nm- 420 PM CDT Tue Oct 11 2022 This Hazardous Weather Outlook is for portions of The Gulf of Mexico and The Laguna Madre. .DAY ONE...Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed.
Nearby
Coastal Flood Statements in Texas, 2022Every coastal flood statement in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.